Post Finasteride Syndrome: Information on Causes, Diagnosis & Treatments
Post finasteride syndrome (PFS) is a complex set of symptoms that happen in individuals who take finasteride that can cause neurological, sexual and/or physical problems that do not stop after taking the medication. The drug Finasteride is a synthetic medication that treats male pattern baldness (Propecia and generics) and benign prostatic hyperplasia (Proscar and generics), an enlarged prostate gland associated with men when growing older.
For years, the medical community did not fully recognize post finasteride syndrome as a new condition even though many patients had presented homogenous and distinct symptoms. The symptom was only recently added to the list of rare and genetic diseases maintained by the U.S. National Institutes of Health. Doctors now understand that the condition is often life altering with side effects that persist after taking the 5-Alpha reductase type II enzyme inhibitor finasteride.
- Who Is at Risk for Post Finasteride Syndrome?
- Common Symptoms
- Diagnosing Post Finasteride Syndrome
- Post Finasteride Syndrome Treatments
Who Is at Risk for Post Finasteride Syndrome?
Only men who have taken medications containing the active ingredient finasteride including Propecia and Proscar are at risk of developing post finasteride syndrome. Some doctors and medical scientists believe that post finasteride syndrome closely resembles hypogonadotropic hypogonadism that involves a complex interplay between the hypothalamus and the pituitary gland. If so, the condition might be treatable. However, many men who suffer from the condition will have a pre-existing tendency for OCD (obsessive compulsive disorder), panic attacks, or BDD (body dysmorphic disorder) that could be a precursor to developing post finasteride syndrome.
The most common symptoms can persist after taking doses of finasteride include:
- Loss of libido (sexual interest)
- Severe panic attacks
- Hot flashes
- Fasciculations (muscle twitching)
- Erectile dysfunction (impotence)
- Loss of a pleasurable orgasm (sexual anhedonia)
- Loss of nocturnal emissions
- Weak orgasms
- Loss of spontaneous or morning erections
- Scrotal numbness and shrinkage
- Diminished semen force and volume
- Listlessness and chronic fatigue
- Decreased body temperature
- Loss of strength and muscle mass
- Panic attacks
- Sense of hopelessness
- Severe recall/memory impairment
- Decreased comprehension
- Impaired problem-solving abilities
- Foggy mental processing
- Impaired tongue motor control (slurred speech)
- Lack of initiative
- Constant waking through the night
- Disruptive sleep and waking cycles
- Feelings of melancholy and sadness
- Suicidal ideation (thoughts)
- Shrinkage of the penis
- Prostate, Testicular, or epididymis pain
- Peyronie's disease
- Gynecomastia (female-like breast enlargement)
- Cognitive impairment
- Lack of energy and stamina
- Loss of excitement
- Loss of passiveness and aggression
- Muscle atrophy
- Severely dry skin
- Emotional lability
- Tinnitus (ringing in the ears)
- Elevated fasting triglyceride and glucose levels
- Elevated BMI (body mass index)
- Increased fat deposits
- Reduced HDL (good) cholesterol
Many of the symptoms last for years after the patient has stopped taking the medication.
Diagnosing Post Finasteride Syndrome
Diagnosing the condition is usually straight on, where the doctor will ask questions and perform a physical examination. By taking a medical history, the doctor can make the determination whether the symptoms the patient is experiencing is the result of taking medications that contain finasteride.
Post Finasteride Syndrome Treatments
Scientists have yet to develop a cure for post finasteride syndrome. Additionally, there are only a few affected treatments that do not necessarily work for every patient. The scientific and medical communities are only now coming to realize how serious the problem is in men.
However, some doctors have offered supraphysiological doses of medications including DHT and testosterone. However, these medications tend to provide just a brief improvement or response to the symptoms associated with post finasteride syndrome. In addition, the symptoms lost during the treatment recur to a worsening state within hours, days or weeks after the DHT or testosterone was stopped. Ongoing testosterone replacement therapy along with TSH/pro-platen/estrogen management protocols produce little to variable long-term benefits.
Some doctors recommend that the patient takes steps to minimize exacerbating the symptoms associated with post finasteride syndrome. These include:
- Avoid Caffeinated Products – Removing caffeine from a daily diet can minimize many of the signs and symptoms associated with insomnia, which is a common side effect of post finasteride syndrome. Sleeping longer and better every night allows the body to release higher levels of human growth hormone that helps the recovery process. In addition, caffeine is known to worsen anxiety levels and cause challenges with memory and focus.
- Eat a Healthy Diet – Consider including lots of fruits and vegetables in your daily diet. During recovery, the body requires maximum levels of nutrients and vitamins. Avoid consuming processed foods that are usually loaded with artificial substances and preservatives. Watch the amount of fat consumed in the diet and take steps to eat foods that are known to increase the body's metabolism.
- Exercise Regularly – Routine aerobic exercise (do not over exercise) can help fight depression and create a momentary relief of many of the symptoms associated with the syndrome. Routine physical activity also increases human growth hormone production to allow the body to heal quicker and produce an overall sense of well-being. Alternatively, excessive levels of exercise can make your symptoms much worse. Instead, slow down, and exercise normally and responsibly until your health improves.
- Stay Away from Unnecessary Drugs – Ask your doctor what drugs are not necessary during your healing process. With your doctor's help, you can find many ways to treat heartburn and headaches without overloading the liver full of chemicals and toxins found in many prescription medications.
- Avoid Antidepressant Medications – Antidepressants are known to cause serious sexual side effects. These include SSRI type antidepressants and antipsychotic medications may worsen the side effects that you are already feeling from post finasteride syndrome.
- Avoid Alcohol – While alcohol may feel as though it is relieving some of your symptoms, it is highly toxic and can cause significant problems with the liver and digestion. Instead, take action to consume body energy by creating and maintaining a healthy routine. Allow your body to improve in a slow methodical way to ensure you receive the most beneficial recovery cycle.
- Maintain a Positive Attitude – Train your mind to return to the state of health you maintained before you began taking any drug that contained finasteride. This includes daily discipline and positive thinking to ensure that your health begins to improve immediately.
- Observe Reactions – You are likely having all types of reactions to sexual interest, physical activity, mood, food, and drink. By maintaining a journal, you can learn patterns where you feel better by avoiding activities or foods and instead develop a routine that makes you feel better.
- Avoid Testosterone Replacement Therapy – There is no positive proof that persistent sexual problems that are the result of taking finasteride can be reversed by testosterone replacement therapy. Instead, you can read online how many men who took testosterone injections, creams or gels saw no improvement in their sexual performance, which often became much worse afterward.
- Consider Natural Supplements – Natural supplements are not for everyone, there are some that have proven to be highly effective at minimizing symptoms and increasing sexual interest. These include Melatonin for sleep, Tribulus Terrestris for sexual stimulation, and Peruvian Maca to stimulate sexual libido.
Doctors and medical scientists have yet to determine why treatments that are designed to restore androgenic action often produce minimal benefit.